February 14, 2008 - This article from the heart.org is brought to you as a service from Dr Steven Horvitz and The Institute for Medical Wellness.
The side effects of statins: Heart healthy and head harmful?
February 12, 2008 Michael O'Riordan
New York, NY - The cognitive side effects, especially memory loss, associated with statins resurfaced again this week with an article in the February 12, 2008 issue of the Wall Street Journal, in which some doctors voiced concerns that the cholesterol-lowering medications, specifically atorvastatin (Lipitor, Pfizer), might be helping patients' hearts but actually putting their memory in jeopardy . To date, evidence for this effect is only anecdotal.
In the article, Dr Orli Etingin, vice chair of medicine at New York Presbyterian Hospital, is quoted as saying that atorvastatin, the best-selling drug on the market, "makes women stupid." Etingin told the Journal that 24 of her female patients taking atorvastatin lost the ability to concentrate or recall words. While tests showed nothing irregular, the women regained full cognitive capacity when the statin was stopped, and some women did better on other statins.
The examples cited by Etingin, founder and director of the Iris Cantor Women's Health Center (New York), are anecdotal, but she said more studies are needed to assess the cognitive effects of statins, especially in women.
These concerns, despite their observational nature, are not new and have surfaced in medical journals and meetings, as well as the mainstream media, for a number of years. As the Journal notes, "Lowering cholesterol could slow the connections that facilitate thought and memory. Statins may also lead to the formation of abnormal proteins seen in the brains of Alzheimer's patients."
The evidence, however, linking statin use to declines in cognitive function or to the development of diseases such as amyotrophic lateral sclerosis (ALS), also known as Lou Gehrig's disease, as well as to the possible protection from Alzheimer's and Parkinson's, are scattershot at best. In the Journal, reporter Melinda Beck notes that Pfizer, the maker of atorvastatin, states the drug has been tested in 400 clinical trials, with no evidence establishing a causal link between atorvastatin and memory loss. Cardiologist Dr Antonio Gotto (Weill-Cornell Medical School, NY) believes the benefits of the drugs outweigh the risks, telling Beck that he "would hate to see people frightened off taking statins because they think it's going to cause memory loss."
Dr Michael Miller (University of Maryland Medical School, Baltimore) commented to heartwire that he has heard anecdotal reports of cognitive declines with statin use but pointed to a recently published paper in Neurology, with lead investigator Dr Zoe Arvanitakis (Rush University Medical Center, Chicago, IL), showing that in nearly 1000 patients the use of statins was not related to incident Alzheimer disease, changes in cognition, or continuous measures of Alzheimer's pathology or infarction . Numerous other articles, many covered by heartwire, show conflicting data supporting and not supporting a link between statin use and cognitive decline.
Speaking with heartwire, Arvanitakis said that her study involved both men and women and the results do not contradict the observational findings but simply do not support the anecdotal evidence seen in clinical practice.
"There is a lot of interest right now with respect to statins and cognitive decline and Alzheimer's, so we need to be aware of the anecdotal evidence," she said. "There are some people who do believe that statins have a negative effect on cognitive function, and others who believe it has a beneficial or protective effect, but right now we just don't know. . . . The bottom line is that the evidence is mixed."
Asked about the cognitive side effects, Dr Roger Blumenthal (Johns Hopkins University Medical Center, Baltimore) told heartwire he has had some patients "who think that they are not as sharp mentally on statins, but the numerator is very small and the denominator is very large." If there is a good reason to treat a patient with a statin, he'll try another drug or every-other-day dosing, but he noted that he does not need to do this frequently, as 90% or more patients "have no problems with statins."
Still, anecdotally, "the chronology can be very telling," Dr Gayatri Devi (New York University School of Medicine) told the Journal. She has treated six patients with memory loss traceable to statin use, with the changes occurring within six weeks of starting the cholesterol-lowering drug. "It's a handful of patients, but for them, it made a huge difference."
While cognitive declines occur in men, too, women are affected particularly harder because they are losing estrogen in menopause, something that can also cause changes in cognitive function, writes Beck. She quotes Women's Heart Program director Dr Nieca Goldberg (New York University School of Medicine) who prescribes statins only to women with elevated LDL cholesterol and who have already had an MI. For others, including those with high LDL cholesterol but no risk factors, Goldberg recommends dietary changes and exercise.
With the evidence all over the map and with observational reports not going away, studies are being conducted to examine the effects of statins on "thinking, mood, behavior, and quality of life," writes the Journal. The researchers, led by Dr Beatrice Golomb (University of California, San Diego), are collecting anecdotal experiences of patients on statins. Muscle aches are the most commonly reported side effect, thus far, with memory problems the second most common side effect, in approximately 5000 reports to date.
Beck M. Can a drug that helps hearts be harmful to the brain? Wall Street Journal, February 12, 2008. Available at: http://online.wsj.com/public/us.
Arvanitakis Z, Schneider JA, Wilson RS, et al. Statins, incident Alzheimer disease, change in cognitive function, and neuropathology. Neurology 2008; DOI:10.1212/01.wnl.0000288181.00826.63. Available at: http://www.neurology.org.
Yet more information now being released about possible side effects of statin drugs which lower cholesterol. The experts mentioned above claim that there is only anecdotal evidence about statins and memory loss. I have seen memory loss in a small number of patients on these drugs. I have also seen other side effects, the most common being muscle aches and pains.
Statins are not the panacea to heart disease that the pharmaceutical industry has claimed. In the years to come I believe we will be using less of these medications as we find their effectiveness at preventing heart disease has been overstated.
Previous newsletters have discussed this topic.
February 6, 2008 : Cholesterol May Help Build Muscle
January 15, 2008 : Cholesterol Drug Zetia Doesn't Cut Heart Attack Risk: Study
I would also recommend www.spacedoc.net for more information on statin side effects.
Steven Horvitz, D.O.
Board Certified Family Medicine
Founder of The Institute for Medical Wellness